PPT - Harm Reduction Coalition

Healthy Streets Outreach Program
a program of Northeast Behavioral Health
280 Union Street
Lynn, ma
First things first…slang
 Jammed, jambox, jam sandwich: really high
 Falling out: overdosing
 Fell out: overdosed
 Dope: heroin
 Narcon or Narcain: Narcan pronounced incorrectly
 Beaned out: on a lot of benzos
Opioid OD Stats:
 Two people die from opioid overdoses every day in Massachusetts.
 More people are killed by opioid overdoses in Massachusetts than by
car accidents.
 In 2007, there were over 6 times more deaths due to opioid-related
overdoses than in 1990.
 For every death due to an opioid overdose in 2007, there were 47 people
who were treated for an overdose and lived.
*Sources: “Opioids: Trends and Current Status in Massachusetts,” Massachusetts Department of Public HealthBureau of Health Information,
Statistics, Research, and Evaluation and the Bureau of Substance Abuse Services, 2009
DAWN data “Massachusetts Oxycontin Commission: Final Report” 2009
MDPH Pilot Details:
 Standing order authorizes Approved Opioid Overdose Trainers to possess
nasal naloxone and to distribute it to Approved Opioid Overdose
 Trainers and Responders are authorized to administer naloxone to person
experiencing a drug overdose.
 Approved by MDPH Drug Control Program and the Commissioner of
DPH, overseen by medical director Dr. Alexander Walley.
 DPH General Counsel’s Office determined the legality of the pilot
programs. Once efficacy of the pilots has been established, Public Health
Council will be asked to pass regulation to make the program permanent.
Expanded Access
Currently providing OD
prevention in additional
 Detox
 Methadone clinics
 Suboxone programs
 Homeless shelters
 Other HIV P&E programs
 Parent support groups
 Corrections
Opportunity for Family Intervention
 Majority of ODs occur in the presence of others
 ODs can be reversed by rescue breathing and/or Narcan (Naloxone)
 Many younger drug users are still living at home or are still allowed to
visit the home.
 Treatment options can be discussed at the hospital with family present
in the case of an overdose.
 Realistic and useful education for families.
Narcan Training Components
 20-minute session (or longer)
 Enrollment form (used for data collection, risk assessment,
risk reduction)
 Review of overdose risks, prevention, response, calling 911,
rescue breathing, refill procedure
 Participant repeats information back, demonstrates ability
to assemble Narcan
What is an Opioid Overdose?
Opioid fits exactly in
Opioid receptor
on brain
The brain has
many, many
receptors for
opioids. Too much
opioid fitting in too
many receptors
slow and stop the
Narcan reversing an OD
Narcan has a stronger
affinity to the opioid
receptors than the heroin,
so it knocks the heroin off
the receptors for a short
time and lets the person
breathe again.
Opioid ODs, continued
 ODs are rarely instantaneous!
 ODs happen as a process- someone slowly stops breathing
 They usually happen 1-3 hours after the drug was used
 Someone “found dead with a needle in their arm” is a rare event that is
What are the Signs/Symptoms
of an OD?
Blue skin tinge- usually lips and fingertips
Muscles become
Deep snoring or
gurgling (death
Very infrequent or
no breathing
show first
Body very limp
Face very pale
Speech is
Pulse (heartbeat) is slow, erratic, or not
Sleepy looking
Pale, clammy skin
there at all
Heavy nod, not
responsive to
Will respond to
stimulation like
yelling, sternal rub,
pinching, etc.
Slow heart
Throwing up
Passing out
Choking sounds or a gurgling/snoring noise
Breathing is very slow, irregular, or has
Awake, but unable to respond
Slow heart
What puts people at risk for ODs?
 Mixing Drugs
 Variation in strength and content of ‘street’ drugs (purity)
 Tolerance changes (coming out of jail/TX)
 Using alone
 Physical Health (liver functioning, weight loss, etc.)
 Transient living – new dealers/new product
 Thinking you “know everything”
 Switching from sniffing/eating to injection.
How can you avoid an opioid overdose?
 Know your tolerance
 Know your supply
 Control Your Own High
 Be Aware of the Risks of Mixing Drugs
 Try not to use alone
 Make a plan
 Talk with other users
 Stop Using
Prevention Messages for Families
 I want to remind you that (BECAUSE OF) your tolerance is
very low, you are at high risk for an overdose.
 Do you have an overdose plan? Do you and your friends
know about Narcan?
 I love you but not what you do and I do not want anything
to happen to you.
 If you relapse please do not do it alone.
A few words about benzos:
 They are long acting (at least a day, usually)
 They impair your short-term memory. So you can actually forget how many benzos
or how much heroin you have used in the last 24 hours- this could put someone in
danger for an OD!!
 Very common and easy to find on the street
 Cheaper than heroin
 They are frequently necessary for mental health reasons- there is a high comorbidity
between substance abuse disorders and mental illness like anxiety, depression, and
post-traumatic stress disorder
 Make people who are in withdrawal feel better
 People use benzos to get jammed- enhances the effects of heroin (or methadone,
 Drugs could be cut or enhanced with benzos without the user knowing
Responding to an Overdose
 “Are you alright? You ok?”
 No response try a STERNUM RUB
 Call 9-1-1
 Give the person AIR using rescue breathing
 Give 2 or 3 breaths and set-up the Narcan
 Spray the Narcan
 Continue rescue breathing
 Spray second dose if necessary
 Continue rescue breathing
If an OD happens…
Recovery Position
Overdose Prevention Using
Nasal Narcan
 Simple device, medication and
nasal spray
 Narcan is a pure opiate
 No physiological effect other
than blocking opiates
 No adverse reactions
 No potential for abuse or
potential for OD
Narcan Kit components
What are barriers to calling 911 from the
perspective of a substance user?
 Fear of legal risk (outstanding warrants, DSS involvement, loss
of public housing)
 Fear of judgment from family/ community
 Personal embarrassment/shame
 Other punitive measures (students loose federal financial aid)
 Manslaughter charges if someone dies on the scene
What about families?
 Are there fears about calling 9-1-1 among families?
 How will YOU handle this discussion if it comes up
without judging the person in front of you?
Street Methods now have safer alternatives
 Don’t leave the person alone--they could stop breathing
 Don’t put them in a bath--they could drown
 Don’t induce vomiting--they could choke
 Don’t give them something to drink--they could throw up
 Don’t put ice down their pants- it’ll make their pants wet! Cooling down the core body
temperature of someone who is ODing is dangerous because it will slow down their body
function even more than just the OD.
 Don’t try to stimulate them in a way that could cause harm- slapping too hard, kicking in the
testicles, burning the bottom of the feet, etc. can cause long-term damage
 Don’t inject them with anything (saltwater, cocaine, milk)--it won’t work any more than
physical stimulation and can waste time or make things worse depending on what you inject; a
salt injection, for instance, could cause someone to go into cardiac arrest if they already have
high sodium levels in their system. Also, every injection brings a risk of bacterial infection,
abscesses, endocarditis, cellulitis, etc.
Does Speedballing balance you out?
 “Speedballing” refers to any combination of a stimulant
(upper) and a depressant (downer) taken together, esp. a
mixture of heroin and cocaine or heroin and
methamphetamine injected into the bloodstream.
 No- speedballing does not cancel out OD risk
 The more different drugs someone’s body has to process, the
harder it is on their body
 People who speedball usually use much more frequently that
people who use only heroin- this increases OD risk
Will using Narcan help someone give a clean
 No
 Narcan knocks opiates off the opiate receptors, but the
drug is still floating around in the body (AND urine!)
Can you use Suboxone to reverse an OD?
 Not a good idea, probably not enough Naloxone in a Suboxone to
reverse and overdose, will not act fast enough
 Suboxone is a drug that contains both Buprenorphine (a partial
agonist) and Naloxone (antagonists, same thing as Narcan)
 Suboxone is supposed to be taken sublingually, and if taken this way,
the Naloxone has no effect
 If crushed and snorted, or injected, the Naloxone is “activated” and acts
as an antagonist
 Non-users do not get asked any questions below the lot number.
 Must fill in all information
 If you do not have an answer use X’s or a zero
 Use leading zeroes
 If someone is not sure they are enrolled please fill out another
 All codes are on the back of the enrollment
 Never give a kit without doing the refill form.
 Only answer all the questions if they are reporting an
 ALWAYS write comments, especially if it is a reversal.
I used the Narcan.
 Trauma associated with witnessing an OD may not
manifest immediately.
 Be open to hearing the details but never ask for the
 Positively reinforce all actions performed by the
 Refill Narcan
Mary Wheeler
Program Director – Healthy Streets Outreach Program
a program of Northeast Behavioral Health
[email protected]

similar documents